MAUDE Adverse Event Report: ORTHOFIX SRL TRUE LOK PLUS LONG QUICK ADJUST STRUT

ORTHOFIX SRL TRUE LOK PLUS LONG QUICK ADJUST STRUT
Model Number 50-10190
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on (b)(4), batch b1367725 before the market release.No anomalies have been found.The original lot, manufactured in year 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.Orthofix (b)(4) checked the internal records related to the controls made on (b)(4), batch b1484901 before the market release.No anomalies have been found.The original lot, manufactured in year 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.Orthofix (b)(4) checked the internal records related to the controls made on (b)(4), batch b1512876 before the market release.No anomalies have been found.The original lot, manufactured in year 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.The technical evaluation on the returned devices, received on february 24, 2021, is currently on going.The information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2021-00013 and 9680825-2021-00014.
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name: (b)(6).Surgeon name: (b)(6).Date of initial surgery: (b)(6) 2021.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient's information: (b)(6), male, weight: (b)(6), height: 178cm.Previous health condition: schizophrenia, smoker, ludwig angina.Problem observed during: clinical use on patient and into treatment.Type of problem: device functional problem.Event description: 3 rapid struts have failed on a frame causing an additional fracture.Frame applied to span ankle after plating for pilon fracture.There was no tibial fracture present, the frame was just to protect pilon plating.3 new style struts failed post op, old style strut was fine.Mum says: initially there was 1 strut popping out which happened a few days before incident.Then when he was coming down the stairs all 3 struts popped and he fell down the stairs - this happened sunday (b)(6).Immediately had pain and was unable to weightbear.Mum called the hospital on (b)(6) and decision to see aq in the very next clinic - tuesday (b)(6).Got xrays on tuesday which was when aq raised issue with me.Fracture noted and theatre booked for friday (b)(6)." the complaint report form also indicated: the device failure had adverse effects on patient (see event description) the initial surgery was completed with the device the event did not lead to a delay in the duration of the surgical procedure.An additional surgery was required: (b)(6) 2021; a medical intervention was required: (b)(6) 2021.Copies of the operative reports are not available.Copies of the x-ray images are not available: patient unable to consent due to mental health difficulties.Patient current health conditions: fractured tibia, put on a new frame today (friday (b)(6)).(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 50-10190 batch b1367725 before the market release.No anomalies have been found.The original lot, manufactured in year 2019, was comprised of 58 devices.All of them have already been distributed to the market.Orthofix srl checked the internal records related to the controls made on the device code 50-10190 batch b1484901 before the market release.No anomalies have been found.The original lot, manufactured in year 2020, was comprised of 49 devices.All of them have already been distributed to the market.Orthofix srl checked the internal records related to the controls made on the device code 50-10190 batch b1512876 before the market release.No anomalies have been found.The original lot, manufactured in year 2020, was comprised of 60 devices.All of them have already been distributed to the market.Technical evaluation: the returned devices, received on 24th february 2021 were examined by orthofix srl quality engineering department.The devices were subjected to visual check as per orthofix srl specification.The visual check evidenced that the true lok plus ball stud of the returned devices is disassembled from the main body.The surface of the sphere is damaged (probably due to the rubbing of the sphere when it goes out of its seat).The test of the axial tension to verify the strength, with which the two components are disassembled, was performed using 50 samples taken from the warehouse.All devices met the design specification: test passed.Medical evaluation: the information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.In this case a 53 year old male patient had sustained a pilon fracture that was repaired with internal fixation.The surgeon applied a truelok frame to neutralise the forces across the fracture and protect the repair.The patient is a chronic schizophrenic, and is unwell enough to be unable to give consent for x-rays to be shared with us.It can be deduced that patient cooperation would not be good because of lack of mental capacity to cooperate.Patient was coming downstairs and 3 of 4 rapid struts separated, so that the patient had immediate pain, was unable to weightbear and fell the rest of the way downstairs.Patient was found to have a new tibial shaft fracture and a new frame has been applied on (b)(6).I agree that this incident must be reported as a serious injury.Final comments: the results of the technical evaluation evidenced that the returned struts were originally conforming to orthofix srl design specifications.During the functional test performed on representative samples from orthofix stock, it was not possible to replicate the problem occurred during clinical use.The struts were received disassembled and not functioning anymore.The signs of damage found on the sphere are of unknown origin.Based on available information it is not possible to determine the root cause of the failure.Orthofix srl continues monitoring the products on the market.Please kindly refer also to mfr report number 9680825-2021-00013 follow up 1 and 9680825-2021-00014 follow up 1.
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name: (b)(6) hospital.Surgeon name: (b)(6).Date of initial surgery: (b)(6) 2021.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient's information: 53 year-old, male, weight: 93kg, height: 178cm.Previous health condition: schizophrenia, smoker, ludwig angina.Problem observed during: clinical use on patient and into treatment.Type of problem: device functional problem.Event description: 3 rapid struts have failed on a frame causing an additional fracture.Frame applied to span ankle after plating for pilon fracture.There was no tibial fracture present, the frame was just to protect pilon plating.3 new style struts failed post op, old style strut was fine.Mum says: initially there was 1 strut popping out which happened a few days before incident.Then when he was coming down the stairs all 3 struts popped and he fell down the stairs- this happened sunday (b)(6).Immediately had pain and was unable to weightbear.Mum called the hospital on monday (b)(6) and decision to see aq in the very next clinic: tuesday (b)(6).Got xrays on tuesday which was when aq raised issue with me.Fracture noted and theatre booked for friday (b)(6)." the complaint report form also indicated: the device failure had adverse effects on patient (see event description).The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was required: (b)(6) 2021.A medical intervention was required: (b)(6) 2021.Copies of the operative reports are not available.Copies of the x-ray images are not available: patient unable to consent due to mental health difficulties.Patient current health conditions: fractured tibia, put on a new frame today (friday (b)(6)).Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
TRUE LOK PLUS LONG QUICK ADJUST STRUT
Common Device Name
TRUE LOK PLUS LONG QUICK ADJUST STRUT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key11397571
Report Number9680825-2021-00015
Device Sequence Number11054331
Product Code KTT
UDI-Device Identifier18054242510185
UDI-Public(01)18054242510185(11)200714(10)B1512876
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number50-10190
Device Catalogue Number50-10190
Device Lot NumberB1512876
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2021
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer04/02/2021
Initial Report FDA Received Date03/02/2021
Supplement Report FDA Received Date04/13/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient Weight93